Elderly patients often take many medications. And these medications all have side effects.  Some of these drugs can increase the risk of falling, which for older individuals is a serious risk. A fall fractures a hip, which will result in major surgery, prolonged recovery and increase the risk of dying. Other bones may be fractured. Head injury such as a bleed in the brain or skull fracture can result. At times, the fall victim is unable to get up and summon help. I have treated patients, who were on the floor for days, not  a very pleasant circumstance.

What are the main bad boys, as far as fall risk medications are concerned? At the top of the list are two classes of drugs: sedatives and narcotics. Sedatives include antianxiety medications such as Valium, Xanax and Ativan. Sleeping pills especially Ambien are also in this group. Narcotics include Vicodin, Norco, and Percocet. Even in younger patients, these pills can cause serious sedation and increase the risk of falls and car accidents. In older patients, the drugs are broken down more slowly and thus are active for a longer period of time. Also, older patients are more likely to be taking other medications, which can increase the fall risk even more.

Blood pressure medications such as water pills may cause dehydration and loss of electrolytes (potassium and sodium in particular). Weakness and increased likelihood of falls are then more likely. Other blood pressure medications can cause slow heart rates. This then reduces the brain’s blood supply and voila! greater risk of falling. Beta blockers, not only reduce the heart rate but also can cause hypoglycemia or low blood sugar-which can lead to a fall.

Some antidepressants have sedative like side effects. Some pills used to control a rapid heart rate (antiarrthymics) can slow the heart down too much. Blood thinners such as Coumadin, Pradaxa, Aggrenox, Aspirin and Persantine increase the risk of internal bleeding. Anemia results which in turn makes one weak and more prone to falls. And there are many more which can cause problems.

After reading all of this, you might be incline to stop all your medications. No, that would not be a good idea. but a great idea instead would be to list all your medications (from all of your specialists as well as your regular to doctor) to your primary care provider and have him or her review the list, to decide if you really need to be taking all of them.